Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
Article Home Adult and Senior Health Hypoglycemia and diabetes mellitus

Hypoglycemia and diabetes mellitus

Diabetes mellitus is the most common cause of hypoglycemia. It can due to more insulin or low glucose in the blood. Regular self monitoring of glucose will overcome hypoglycemic episodes.

 

Hypoglycemia is defined as blood sugars below 70 mg/dl occur when there is too much of insulin or not enough sugar in the blood. Hypoglycemia is most common among people who take insulin, but it can also occur on oral diabetes medications.

Causes

  • Taking 2 or 3 antidiabetic medicines
  • Not taking food after insulin or antidiabetic medications
  • Alcohol consumption
  • Increasing physical activity without eating more 

Signs and symptoms (red flags) include

  • Confusion
  • Dizziness
  • Shakiness
  • Clumsiness
  • Weakness
  • Sweating
  • Irritability and moodiness
  • Headache
  • Double or blurred vision
  • Palpitations
  • Dizziness

Complications

  • Seizures
  • Loss of consciousness
  • Even death in some cases

Diagnosis

  • Signs and symptoms
  • Low blood glucose levels
  • Correction of signs and symptoms with intravenous dextrose

Prevention

  • If you have diabetes – To take regular antidiabetic medications, not to skip meals after taking antidiabetic medications or insulin

Treatment

  • Early symptoms of hypoglycemia usually treated by consuming sugar, such as eating candy, drinking fruit juice or taking glucose tablets to raise your blood sugar level.
  • If the symptoms are more severe, impairing the ability to take sugar by mouth, you may need intravenous Dextrose or an injection of glucagon.